Kentucky, 2012Heavy Snow and Winter Weather in Kentucky, March 4 to 5, 2012
March 4 to 5, 2012 · NWS JKL · 34 events in 16 counties and zones
5 inches of snow on portions of eastern Kentucky on March 5th. The heaviest snow fell along and north of the Mountain Parkway.
Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving area of low pressure dumped up to 6.5 inches of snow on portions of eastern Kentucky on March 5th. The heaviest snow fell along and north of the Mountain Parkway. Between 4 and 7 inches of snow fell in Fleming, Bath, Montgomery, Rowan, Menifee, Wolfe, Powell, Morgan, and Breathitt counties. The snow first began accumulating in Wolfe county around midnight of the 5th and continued to accumulate through 10 am Monday morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 3, 9:45 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 3, 9:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
945 PM EST SAT MAR 3 2012
.UPDATE...
ISSUED AT 945 PM EST SAT MAR 3 2012
LAST BATCH OF HIGH CLOUDS MOVING EAST OUT OF THE AREA LEAVING
RELATIVELY CLEAR SKIES OVER THE CWA FOR THE MOMENT. DESPITE THE CLEAR
SKIES...TEMPS IN THE VALLEYS ARE GENERALLY HOLDING IN THE UPPER 30S
TO LOW 40S...NOT THAT FAR OFF FROM THE RIDGES. WITH WINDS AROUND THE
VALLEYS GOING CALM AND CLEARING EXPECTED THROUGH THE FIRST HALF OF
THE OVERNIGHT HOURS...STILL THINK THERE WILL BE TIME FOR TEMPS TO
DROP INTO THE LOWER 30S WHILE THE VALLEYS SLIP A BIT FURTHER INTO THE
UPPER 20S. CANNOT RULE OUT A SHORT PERIOD AFTER MIDNIGHT WHERE TEMPS
AND RH/S WILL BE CONDUCIVE FOR SOME PATCHY FOG DEVELOPMENT...HOWEVER
THE EXTENT LOOKS TO BE TOO MINIMAL TO INCLUDE IN THE ZONES ATTM.
MODELS CONTINUE TO HINT AT A BETTER POTENTIAL FOR SOME LIGHT FLURRIES
TOWARDS DAWN WITH AN APPROACHING SHORT WAVE CURRENTLY OVER NRN IL. AT
A MINIMUM...WE SHOULD SEE CLOUDS INCREASING OVER THE NRN HALF OF THE
CWA OVERNIGHT WHICH WOULD LIMIT FURTHER COOLING IN THE NORTH. HAVE
STAYED ON THE PESSIMISSTIC SIDE AND BEEFED UP FLURRIES ACROSS THE
AREA TOWARDS DAWN. OTHERWISE...THE REMAINDER OF THE SHORT TERM
APPEARS TO BE IN GOOD SHAPE AND NO MAJOR CHANGES WERE NEEDED.
UPDATE ISSUED AT 650 PM EST SAT MAR 3 2012
FORECAST THIS EVENING IS IN GOOD SHAPE AND NO MAJOR CHANGES ARE
WARRANTED ATTM. WILL KEEP AN EYE ON CLOUDS DEVELOPING OVER SRN IL/IN
THAT MAY TRY AN SNEAK INTO THE AREA LATER THIS EVENING WHICH WOULD
AFFECT OVERNIGHT LOWS. UPDATED GRIDS...WILL ISSUE REFRESHED PRODUCTS
SHORTLY.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 305 PM EST SAT MAR 3 2012
CUT OFF LOW CURRENTLY SITS OVER SOUTHERN QUEBEC PROVINCE...WITH
PLENTY OF STRATOCU NORTH OF THE OHIO RIVER INTO THE GREAT LAKES. MID
LEVEL RIDGING CURRENTLY EXTENDS UP THE APPALACHIANS IN THE WAKE OF THE
FRONTAL SYSTEM FROM YESTERDAY. THIS HAS KEPT SKIES CLEAR ACROSS OUR
NECK OF THE WOODS TODAY AND ALLOWED TEMPERATURES TO CLIMB INTO THE 50S
IN MANY AREAS. MAIN CONCERN IN THE SHORT TERM IS HOW MUCH CLOUD COVER
SPREADS INTO THE AREA TONIGHT AND TOMORROW AND POTENTIAL IMPACT ON
LOWS AND HIGHS.
AS FOR THIS EVENING...AS THE MID LEVEL RIDGE AXIS SHIFTS
SOUTHEAST...SOME STRATOCU WILL BUILD SOUTH INTO KENTUCKY. NOT EXACTLY
SURE HOW EXTENSIVE THIS CLOUD COVER WILL END UP BEING AND WHETHER OR
NOT IT WILL BE ENOUGH TO IMPACT OVERALL LOWS TONIGHT. HOWEVER...STILL
GOING TO GO COLDER IN THE VALLEYS AND PLAN FOR ENOUGH BREAKS TO GET
VALLEY LOCATIONS INTO THE 20S. RIDGES WILL LIKELY HOLD IN THE 30S. A
BETTER SHOT OF MOISTURE WILL DIVE SOUTH ON SUNDAY...WHICH MAY HELP
AID IN THE OVERCAST SKIES. IN ADDITION...CLOUD TOP TEMPERATURES WILL
APPROACH -10C...SUGGESTING THE POTENTIAL FOR SOME
FLURRIES...ESPECIALLY IN FAR EASTERN KENTUCKY. THESE FLURRIES WILL
DEPART SUNDAY EVENING AS CLOUD TOPS WARM AHEAD OF AN APPROACHING
CLIPPER SYSTEM.
SUNDAY NIGHT...THE WEATHER TAKES A TURN BACK TOWARDS WINTER AS A FAST
MOVING...BUT FAIRLY STRONG ALBERTA CLIPPER DROPS SOUTHEAST INTO
EASTERN KENTUCKY. THIS SYSTEM HAS PLENTY OF MOISTURE ASSOCIATED WITH
IT IN THE FAVORABLE DENDRITIC GROWTH REGION...AND CO-LOCATED WITH
STRONG OMEGA WITHIN THIS MOIST LAYER. THIS SUGGEST A PRETTY DECENT
SNOWFALL EVENT FOR MUCH OF EASTERN KENTUCKY SUNDAY NIGHT. ALTHOUGH
UPSLOPE WILL NOT BE MUCH HELP EARLY ON...AS THE SYSTEM PASSES
BY...NORTHWEST FLOW SHOULD HELP AID IN SNOWFALL PRODUCTION DURING THE
SECOND HALF OF SUNDAY NIGHT. THERE IS INCREASING CONFIDENCE WITH
REGARDS TO THE MODELS ON THIS SYSTEM...SO HAVE OPTED TO INCREASE
POPS AND HIGHLIGHT THIS POTENTIAL STORM IN AN SPS AND PLAN TO PUT A
HEADLINE ON OUR WEB PAGE TO HIGHLIGHT IT AS WELL. RIGHT NOW...OPTING
TO GO AROUND 3 INCHES IN THE HIGH TERRAIN IN THE SOUTHEAST (COULD BE
LOCALLY HIGHER)...TO 1 TO 2 INCHES IN MOST OTHER AREAS. SNOW WILL
BEGIN TO WIND DOWN AROUND DAYBREAK MONDAY...BUT THE MONDAY MORNING
COMMUTE MAY STILL BE SLOW GOING.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 305 PM EST SAT MAR 3 2012
THE MODELS FOR THE EXTENDED START OFF IN QUITE GOOD AGREEMENT BEFORE
THAT SIMILARITY BREAKS DOWN TOWARD THE END OF THE WEEK. THEY ALL
TAKE A POTENT SHORTWAVE THROUGH EAST KENTUCKY EARLY MONDAY AND
THEREBY KICK THE GREAT LAKES AND NORTHEAST TROUGH OUT OF THE AREA
LATER THAT NIGHT. A GRADUAL BUILDING OF A RIDGE THROUGH THE REGION
WILL THEN COMMENCE THROUGH MID WEEK IN RESPONSE TO TROUGHING
DEVELOPING THROUGH THE WEST...CENTERED ON A DEVELOPING CLOSED LOW
OVER ARIZONA. THIS WESTERN TROUGH LOOKS TO BE PROGRESSIVE ENOUGH...
THOUGH...TO MOVE EAST AS A FULL LATITUDE ONE THROUGH THURSDAY.
AROUND THIS TIME...THE LATEST DETERMINISTIC GFS STARTS TO LAG THE
ECMWF AND...TO A CERTAIN EXTENT...THE GEM BY CUTTING OFF THE
SOUTHWEST UPPER LOW WHILE THE ECMWF ROLLS A WEAKER VERSION OF THIS
LOW EAST INTO TEXAS. THESE MODEL DISCREPANCY TRENDS CONTINUE THROUGH
THE REMAINDER OF THE EXTENDED FORECAST LOWERING CONFIDENCE IN ANY
PARTICULAR SOLUTION. HOWEVER...THE MORE PROGRESSIVE ECMWF SEEMS TO
FIT BETTER WITH THE ENSEMBLES SO ITS SOLUTION WAS FAVORED FOR FRIDAY
AND SATURDAY AS IT MOVES THE TROUGH INTO THE OHIO VALLEY WITH A
TANDEM LOW SWEEPING THROUGH THE DEEP SOUTH. THE MAIN PORTION OF THIS
TROUGH IS MODELED BY THE ECMWF TO SLOW AND DEEPEN OVER KENTUCKY AND
THE OHIO VALLEY ON SATURDAY...BUT THIS IS ALSO LIKELY NOT
PROGRESSIVE ENOUGH...SO HAVE SHIFTED THIS PATTERN MORE EAST DURING
THE START OF THE WEEKEND. THAT SEEMS TO BE A MORE REASONABLE
SOLUTION...ESPECIALLY WHEN COMPARED TO THE DEEP...CLOSED AND CUT
OFF...UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY AS DEPICTED BY THE
12Z GFS.
SENSIBLE WEATHER WILL FEATURE THE EXIT...ON MONDAY...OF A COMPACT
CLIPPER THAT WILL HAVE LIKELY LEFT BEHIND A THICK SKIFF OF SNOW
EARLIER...SUNDAY NIGHT. THE SNOW CHANCES WILL END IN THE FAR EAST
MONDAY MORNING WITH SUNSHINE TO RETURN TO MOST OF THE CWA BY MID
AFTERNOON IN THIS FAST MOVING SYSTEM/S WAKE. INITIALLY CHILLY HIGH
PRESSURE WILL PASS OVER THE AREA EARLY IN THE WEEK BEFORE QUICKLY
MOVING OFF TO THE EAST AND MODERATING WITH SIGNIFICANT WAA ON ITS
BACKSIDE THROUGH MID WEEK. THE SLOW APPROACH OF A COLD FRONT...AND
BOTH A NORTHERN AND SOUTHERN LOW...WILL ALLOW PLENTY OF MOISTURE TO
FEED INTO EAST KENTUCKY INTO THURSDAY MORNING. THIS WILL SET THE
STAGE FOR A GOOD SHOT OF SHOWERS AND THUNDERSTORMS LATER THURSDAY
INTO FRIDAY WITH THE ANTICIPATED PROGRESSIVE PASSAGE OF THIS FRONT.
UNLIKE MOST OF THE FROPAS SO FAR THIS WINTER...THIS ONE MAY HAVE A
BETTER CHANCE OF TAPPING THE COLD AIR FROM THE NORTHERN PLAINS AND
CHANGE OVER TO SNOW ON ITS BACK EDGE. AGAIN GOING WITH A MORE
PROGRESSIVE SCENARIO...WILL BRING THE UPPER LOW THROUGH THE REGION
FRIDAY NIGHT AND INTO SATURDAY WITH SHOWERS...POTENTIALLY SNOW...AND
ANOTHER COOL WEEKEND A DISTINCT POSSIBILITY.
THE GRID LOAD CAME IN PRETTY GOOD SO ONLY MADE ADJUSTMENTS TO THE
LOWS THROUGH MID WEEK FOR TERRAIN. DID ALSO FINE TUNE THE POPS AND
SKY FRIDAY THROUGH SATURDAY MORE TOWARD THE ECMWF RATHER THAN THE
BLEND WITH GFS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 640 PM EST SAT MAR 3 2012
WLY WINDS AROUND ERN KY AT ISSUANCE WERE STILL GUSTING AROUND 20 KTS
BUT THESE SHOULD BEGIN TO DIMINISH WITHIN THE FIRST COUPLE OF HOURS
OF THE PERIOD. A DISTURBANCE OVER THE GREAT LAKES WILL SEND ANOTHER
WAVE OF MOISTURE TOWARDS THE OHIO VALLEY OVERNIGHT RESULTING IN AN
INCREASE IN CLOUDS...BUT BASES SHOULD REMAIN VFR UNTIL AFTER 12Z WHEN
CIGS COULD START TO BUILD DOWN INTO MVFR AS WLY WINDS REDEVELOP...
WITH GUSTS AROUND 15 TO 20 KTS. CANNOT RULE OUT SOME STRAY SHOWERS
DURING THE DAY BUT CONFIDENCE IN THESE IMPACTING THE TERMINALS IS TOO
LOW TO INCLUDE ANYTHING MORE THAN VCSH AT THIS POINT. BETTER CHANCES
FOR PRECIP LOOK TO MATERIALIZE TOWARDS THE END OF THE PERIOD AND INTO
SUNDAY NIGHT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...MB
SHORT TERM...KAS
LONG TERM....GREIF
AVIATION...MB
Hazardous weather outlook, Mar 3, 9:45 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
945 PM EST SAT MAR 3 2012
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050545-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
945 PM EST SAT MAR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
RUNOFF FROM HEAVY RAINFALL WILL LEAD TO CONTINUED HIGH WATER ALONG
PORTIONS OF THE KENTUCKY...RED...LICKING...AND CUMBERLAND RIVER
BASINS TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HIGH WATER WILL STILL BE POSSIBLE ALONG PORTIONS OF THE MAIN STEM OF
THE KENTUCKY RIVER AND IN THE CUMBERLAND RIVER BASIN ON SUNDAY.
SNOW SHOWERS WILL BE POSSIBLE ON SUNDAY...MAINLY IN THE MORNING
THROUGH EARLY AFTERNOON. ANOTHER PERIOD OF SNOW IS LIKELY ON SUNDAY
NIGHT INTO MONDAY MORNING...WITH ACCUMULATIONS OF 1 TO 2 INCHES
POSSIBLE OVERNIGHT. IN ADDITION...SLICK ROADS WILL BE POSSIBLE DURING
THE MONDAY MORNING COMMUTE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JP/MB
In the hours before
Local storm report, Mar 3, 8:01 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EST SAT MAR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 4 W EAST BERNSTADT 37.19N 84.19W
03/02/2012 LAUREL KY NWS STORM SURVEY
*** 5 FATAL *** A TORNADO TOUCHED DOWN 4.3 MILES WEST OF
EAST BERNSTADT AND MOVED NORTHEAST BEFORE LIFTING 3.6
MILES NNE OF EAST BERNSTADT. PATH LENGTH WAS 6.3 MILES.
THE TORNADO LIFTED AT 712 PM EST.
&&
SBHLocal storm report, Mar 3, 9:28 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
928 PM EST SAT MAR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TORNADO 2 SW MARIBA 37.89N 83.60W
03/02/2012 MENIFEE KY NWS STORM SURVEY
*** 8 FATAL *** A TORNADO TOUCHED DOWN 2 MILES SOUTHWEST
OF MARIBA AND MOVED EAST ACROSS MENIFEE AND MORGAN
COUNTIES FOR 34 MILES. THIS TORNADO HIT WEST LIBERTY
KENTUCKY AND REACHED A MAXIMUM STRENGTH OF EF3. THERE
WERE 2 FATALITIES IN MENIFEE COUNTY AND 6 FATALITIES IN
MORGAN COUNTY.
&&
SBHLocal storm report, Mar 3, 10:21 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1021 PM EST SAT MAR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TORNADO 1 E CUTUNO 37.72N 83.22W
03/02/2012 MAGOFFIN KY NWS STORM SURVEY
*** 2 FATAL *** A TORNADO TOUCHED DOWN 1 MILE EAST OF
CUTUNO AND MOVED EAST ACROSS MAGOFFIN...JOHNSON AND
MARTIN COUNTIES KENTUCKY BEFORE MOVING INTO WEST
VIRGINIA. THIS TORNADO CAUSED EXTENSIVE DAMAGE IN
MAGOFFIN AND JOHNSON COUNTIES AND REACHED MAXIMUM
STRENGTH OF EF3. THERE WERE 2 FATALITIES IN JOHNSON
COUNTY.
&&
SBHHeavy Snow, Montgomery
- When
- March 4, 12:00 AM EST to March 5, 7:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
Five inches of snow fell 5 miles north of Mt. Sterling.
Winter Weather, Breathitt
- When
- March 4, 11:30 PM EST to March 5, 1:00 AM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
The snowfall accumulation 4 miles northeast of Jackson was 1.9 inches.
Winter Weather, Powell
- When
- March 4, 11:30 PM EST to March 5, 1:10 AM EST
- Where
- Powell forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
Two inches of snow had fallen with heavy snow and half dollar size flakes occurring at the time the report was called in.
Winter Weather, Breathitt
- When
- March 4, 11:30 PM EST to March 5, 2:00 AM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Two and four tenths of an inch of snow had fallen at the Jackson weather office.
Winter Weather, Breathitt
- When
- March 4, 11:30 PM EST to March 5, 3:05 AM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Three inches of snow fell at the Jackson weather office.
Heavy Snow, Breathitt
- When
- March 4, 11:30 PM EST to March 5, 10:30 AM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Three and nine tenths of an inch of snow fell at the Jackson weather office.
Heavy Snow, Wolfe
- When
- March 4, 11:30 PM EST to March 5, 10:30 AM EST
- Where
- Wolfe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
Five and four tenths of an inch of snow fell in Rogers.
Heavy Snow, Morgan
- When
- March 4, 11:30 PM EST to March 5, 10:30 AM EST
- Where
- Morgan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
Four inches of snow fell in Relief.
Winter Weather, Breathitt
- When
- March 4, 11:30 PM EST to March 5, 6:40 AM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Three tenths of an inch of snow fell 2 miles east southeast of Talbert.
Heavy Snow, Breathitt
- When
- March 4, 11:30 PM EST to March 5, 7:00 AM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Four and four tenths of an inch of snow was measured at the Jackson weather office.
Heavy Snow, Lee
- When
- March 4, 11:30 PM EST to March 5, 6:00 AM EST
- Where
- Lee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
Three and a half inches of snow fell 4 miles north of Beattyville.
Winter Weather, Powell
- When
- March 4, 11:30 PM EST to March 5, 6:00 AM EST
- Where
- Powell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
Two and six tenths of an inch of snow fell 2 miles west of Stanton.
Winter Weather, Estill
- When
- March 4, 11:30 PM EST to March 5, 6:00 AM EST
- Where
- Estill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
Three inches of snow fell in Cressy.
Winter Weather, Powell
- When
- March 4, 11:30 PM EST to March 5, 6:00 AM EST
- Where
- Powell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
Three inches of snow fell 4 miles northeast of Slade.
Winter Weather, Perry
- When
- March 4, 11:30 PM EST to March 5, 7:00 AM EST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
An inch of snow fell 1 mile south southeast of Ned.
Winter Weather, Breathitt
- When
- March 4, 11:30 PM EST to March 5, 7:00 AM EST
- Where
- Breathitt forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Two inches of snow fell in Rousseau.
Winter Weather, Bath
- When
- March 5, 12:00 AM EST to 12:40 AM EST
- Where
- Bath forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
Heavy snow was falling at the time of the report. Roads were snow covered and slick 1 mile east of Bethany. The snow reduced visibility to a few hundred feet on the ridgetop along the Breathitt and Wolfe county line.
Heavy Snow, Morgan
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Morgan forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.922, -83.259 (the zone’s center; the record gives no point)
Four and eight tenths of an inch of snow fell 3 miles northwest of West Liberty.
Winter Weather, Floyd
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Two and a half inches of snow fell 4 miles west southwest of Prestonsburg.
Heavy Snow, Rowan
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Rowan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Five inches of snow fell in Morehead.
Heavy Snow, Magoffin
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Magoffin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Five inches of snow fell 1 mile north of Coon.
Winter Weather, Lee
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
Three and two tenths of an inch of snow fell in Beattyville.
Heavy Snow, Rowan
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Rowan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Six and a half inches of snow fell 1 mile south of Farmers.
Heavy Snow, Montgomery
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
Five and two tenths of an inch of snow fell in Howards Mill.
Heavy Snow, Fleming
- When
- March 5, 12:00 AM EST to 6:00 AM EST
- Where
- Fleming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.370, -83.697 (the zone’s center; the record gives no point)
Four and a half inches of snow fell in Hillsboro.
Winter Weather, Magoffin
- When
- March 5, 12:00 AM EST to 7:30 AM EST
- Where
- Magoffin forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Three inches of snow fell in Salyersville.
Heavy Snow, Magoffin
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Magoffin forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Four and a half inches of snow fell in Foraker.
Heavy Snow, Bath
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Bath forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
Six inches of new snow at a CoCoRaHS station located on the Bath/Nicholas County line 8.1 miles east-southeast of Carlisle, KY.
Heavy Snow, Menifee
- When
- March 5, 12:00 AM EST to 7:00 AM EST
- Where
- Menifee forecast zone
- Reported by
- Unknown
- Coordinates
- 37.941, -83.599 (the zone’s center; the record gives no point)
It is estimated from nearby reporting stations that from five to seven inches of snow fell across Menifee County.
Winter Weather, Martin
- When
- March 5, 12:30 AM EST to 7:00 AM EST
- Where
- Martin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
Three inches of snow fell 2 miles east of Inez.
Winter Weather, Floyd
- When
- March 5, 1:00 AM EST to 1:30 AM EST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Three tenths of an inch of snow accumulated in 30 minutes 4 miles west southwest of Prestonsburg.
Winter Weather, Floyd
- When
- March 5, 1:00 AM EST to 2:05 AM EST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
A little over an inch of snow had fallen 4 miles west southwest of Prestonsburg.
Heavy Snow, Johnson
- When
- March 5, 1:00 AM EST to 8:00 AM EST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
Four and seven tenths of an inch of snow fell 2 miles west southwest of Kerz.
Winter Weather, Martin
- When
- March 5, 1:00 AM EST to 7:00 AM EST
- Where
- Martin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
Three inches of snow fell in Inez.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Florida, March 4, 2012$20,000 · 3 events
- High Surf in Hawaii, March 4 to 7, 201213 events
- Heavy Snow in Kentucky, March 4 to 5, 201212 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 4, 201211 events
- High Wind in Montana, March 4 to 5, 201253 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 4, 201250 kt wind · 6 events
- Winter Weather in Iowa, March 4, 20126 events
- Heavy Snow in Indiana, March 4 to 5, 20125 events
- Winter Weather in Kentucky, March 4 to 5, 20125 events
- Winter Weather in North Carolina, March 4 to 5, 20124 events
- Blizzard in Alaska, March 4 to 5, 20123 events
- Damaging Wind in Florida, March 4, 2012$3,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365469, 365452, 365453, 365456, 365459, 365460, 365461, 365462, 365464, 365473, 365497, 365498, 365501, 365502, 365504, 365505, 365449, 365470, 365477, 365483, 365493, 365494, 365496, 365499, 365500, 365506, 365507, 370505, 370508, 365480, 365455, 365457, 365495, 365503.